EMAIL THIS PAGE TO A FRIEND

Journal of drugs in dermatology : JDD

Cutaneous reactions to proton pump inhibitors: a case-control study.


PMID 23134998

Abstract

Even though proton pump inhibitors (PPIs) are commonly used in clinical practice, a limited number of studies are available about cutaneous adverse reactions from PPIs, and most of these are case reports. To demonstrate the pattern of cutaneous reactions related to PPI usage and to evaluate the risk of developing PPI drug eruptions among adult patients. We reviewed the spontaneous reports of any adverse events associated with PPI use, as reported from January 2005 through May 2010 to the Adverse Drug Reaction Center at Siriraj Hospital in Thailand. Each control was sampled from 15 patients who had consecutive hospital numbers from each study case. The prevalence of cutaneous reactions to PPIs varied, ranging from three to 20 per 100,000 of the treated population. Sixty-four patients with a history of reaction to PPIs, and 65 controls were enrolled. Most cutaneous reactions were attributed to omeprazole (n=50; 78.1%), and the most frequently observed cutaneous reaction was maculopapular rash (43.8%). None of the patients experienced a cross-reaction between individual PPIs. Cutaneous adverse reactions to PPIs range from minor drug rashes to a severe, life-threatening reaction. Individuals with a history of adverse drug reaction have an increased risk of cutaneous reaction to PPIs.